Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 127, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 5, 2000, 7:19 PM CDT for Campbell County, Corson County, Walworth County, South Dakota. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 5, 2000, 7:19 PM CDT (00:19 UTC)
- Expired
- Aug 5, 2000, 8:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Campbell County, SD, Corson County, SD, Walworth County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 7:25 PM CDT | Hail 0.75 | Kenel, SD | |
| Aug 5, 7:30 PM CDT | Thunderstorm Wind 61 E | Mobridge, SD | High winds brought several trees and power lines down in Mobridge. |
| Aug 5, 7:30 PM CDT | Hail 1 | Mobridge, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1313 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
989 WUUS53 KABR 060020 SVRABR SDC021-031-129-060115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 719 PM CDT SAT AUG 5 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 815 PM CDT(715 PM MDT) * AT 719 PM CDT(619 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTHWEST OF KENEL TO 3 MILES WEST OF INDIAN MEMORIAL REC AREA...OR FROM 16 MILES EAST OF MCLAUGHLIN TO 6 MILES WEST OF MOBRIDGE...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MOBRIDGE AROUND 725 PM CDT INDIAN CREEK REC AREA AROUND 730 PM CDT POLLOCK AROUND 735 PM CDT GLENHAM AROUND 740 PM CDT HERREID AROUND 750 PM CDT MOUND CITY AROUND 755 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:15 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 5, 3:15 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 315 PM CDT SAT AUG 5 2000 MAIN CONCERN FOR TONIGHT WILL BE A SHORTWAVE DROPPING SOUTHEAST ACROSS NORTH DAKOTA AND INTO SOUTH DAKOTA THIS EVENING. KBIS RADAR AND LIGHTNING CHART INDICATED ACTIVITY WAS OCCURRING ACROSS NORTHWEST NORTH DAKOTA AT THIS TIME AND WAS DROPPING SOUTHEAST TOWARDS THE CWA. ETA/NGM/AVN MODELS ARE SIMILIAR WITH THE STRENGTH OF THIS FEATURE. INTERESTING ENOUGH...ONLY THE (ETA!) IS DEPICTING LIGHT RAINFALL AMOUNTS OVER THE CWA TONIGHT. THIS FEATURE IS SIGNIFICANT ENOUGH TO WARRANT AT LEAST A SMALL POP TONIGHT AND DID REINTRODUCE POPS OVER THE ENTIRE CWA WITH THE HIGHEST PERCENTAGES OVER THE NORTHEAST. CAPE VALUES ON THE ETA ONLY CLIMB TO AROUND 1000 J/KG WITH WEAK WIND SHEAR. DO NOT EXPECT ANY OF THESE STORMS TO BE SEVERE. THE OTHER CONCERN FOR TONIGHT WILL BE THE FOG...RAINFALL WAS WIDESPREAD OVER MUCH OF THE CWA LAST TONIGHT. EXPECT THE SKY TO CLEAR LATE TONIGHT ALONG WITH LIGHT NORTHWEST WINDS SHOULD ALLOW SOME FOG FORMATION. HOWEVER...DRYER AIR IS ALSO MOVING INTO THE WESTERN SECTIONS OF THE CWA...SO DID NOT MENTION DENSE FOG AT THIS TIME. EVENING CREW WILL NEED TO MONITOR THIS. GUIDANCE TEMPERATURES LOOK REASONABLE AND FOLLOWED. FOR SUNDAY...ETA/NGM MODELS INDICATING SIGNIFICANT LOW LEVEL MOISTURE AROUND 850MB ACROSS THE EAST DURING THE DAY. WILL GO PARTLY SUNNY THERE WITH FORECAST TEMPERATURES NEAR GUIDANCE THERE. IN THE WEST...WILL GO PARTLY CLOUDY AND GO AT OR SLIGHTLY ABOVE GUIDANCE TEMPERATURES...ESPECIALLY IN PIERRE. FOR SUNDAY NIGHT...A QUIET NIGHT IS IN STORE FOR THE REGION. A MOSTLY CLEAR SKY AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL INTO THE 50S IN THE NORTHEAST TO AROUND 60 IN THE CENTRAL. THOUGHT ABOUT FOG...BUT WITH DRYER AIR MASS MOVING IN...WILL LEAVE IT OUT FOR NOW. FOR MONDAY...SOUTHERLY WINDS RETURN ALONG WITH SLIGHTLY WARMER TEMPERATURES. WILL ADD A SMALL POP IN THE WEST FOR LATE AFTERNOON THUNDERSTORMS PER AVN MODEL. THINK THE BEST CHANCES FOR STORMS WILL BE MONDAY NIGHT. .EXTENDED FORECAST... CANADIAN/NOGAPS/ECMWF SEEM TO BE IN BETTER AGREEMENT THAN THE MRF WITH RERSPECT TO QPF DURING THE PERIOD. MRF IS KICKING OUT AN MCS TUESDAY NIGHT INTO WEDNESDAY MORNING WHILE OTHER MODELS DO NOT SHOW ANY PRECIPITATION. SINCE CURRENT FORECAST HAD THE CHANCE OF STORMS... WILL LEAVE IT IN AND LET ANOTHER MODEL RUN RESOLVE THIS ISSUE THAN FLIP FLOP FROM FORECAST TO FORECAST. OTHER CONCERNS DURING THIS PERIOD...A FEW SHOWERS MAY LINGER INTO TUESDAY MORNING IN THE WATERTOWN GROUP BUT WILL NOT MENTION IT AT THIS TIME. OTHERWISE 500MB RIDGE BUILDS OVER THE ROCKIES INTO THE CENTRAL UNITED STATES. THE MRF HAS BEEN NOTORIOUSLY WARM BY SEVERAL DEGREES WITH 850MB TEMPERATURES OVER THE LAST FEW WEEKS COMPARED TO THEc ECMWF AND NOGAPS MODELS. EVEN WITH BUILDING RIDGE OVER US...WENT CONSERVATIVE ON THE WARMUP THROUGH THE PERIOD. .ABR...NONE. ECKBERG
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:11 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson, Potter, Walworth | 34 min |
| Aug 5, 8:43 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 47 min |
| Aug 5, 8:51 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 39 min |
| Aug 5, 10:26 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 34 min |
| Aug 5, 10:39 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 51 min |
| Aug 5, 11:08 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.